Tag Archives: Heart Disease

CHECK YOUR SUGAR IF YOU ARE ON A STATIN

Recent reports have confirmed that statin medications, like Zocor and Lipitor, do increased a person’s risk for developing diabetes over their lifetime.  This is an important issue and any negatives from the medication need to be weighed against their positives.

For cholesterol medications, in most instances, the benefits ‘do’ outweigh the negatives.  A recent study from Taiwan shows the risk-benefit profile remains favorable for these medications.

http://content.onlinejacc.org/article.aspx?articleID=1309632

So……rather than stopping your statin or worrying, next time you are in the office we can address this concern with a simple blood test looking at diabetes issues.  Of course, keeping the diet ideal and weight best is the key to preventing diabetes in the first place.   For more information on the foods to avoid….read this list on Pre-Diabetes, by Debbie Landau-West, our favorite dietitian.

http://doctordoug.com/wp-content/uploads/2012/05/Diet-PreDiabetes.pdf

HORMONE THERAPY SAFE IN PROSTATE CANCER

Good news for patients treated with hormone deprivation therapy for their prostate cancer…..There is no increase risk in heart disease rate from this treatment.
This is an important finding and is documented in a 10-year follow-up study out of Sweden.
There has been concern that removing male hormone effects, might have a negative effect on heart disease risk, as manipulating hormone levels later in life, has been called into question in women, thus the aversion to starting hormone therapy ‘later’ in the menopause.
This information gives comfort to those who require this treatment approach for their advancing prostate cancer.
Still, keeping an eye on the heart, monitoring cholesterol, etc….is appropriate as it would be for any man over the age of 50, but no special considerations needs to be given.

HEART ATTACK AND PROZAC

Prozac is a very effective medication in helping with decreased mood, severe depression, and anxiety. Often these conditions accompany stressful life issues….like when someone has a heart attack.
A recent study from Canada, involving 27.000 patients, showed that Prozac, and other SSRI (anti-depressant medications like Zoloft, Lexapro, etc….) and increase the risk of bleeding issues when combined with aspirin or Plavix.

As all patients who have had a heart attack or stroke are on these medications after hospital discharge, the concomitant use of Prozac needs to considered a ‘bleeding risk’.

I would not let this medication ‘stop me’ from using Prozac after a heart attack, but I would put this in the mix of considerations and side effects of the medication, determining if the negative effects were worth taking, particularly if someone is having only minimal mood symptoms.

So….don’t stop your Prozac if you are on aspirin/Plavix, but rather, observe for any issues with excessive bleeding and bring it to my attention if you have concerns, as treated depression is very important too, and untreated depression can have it’s own negative effects.